Background Thrombotic thrombocytopenic purpura (TTP) is a rare, potentially fatal disease of uncertain etiology. Early diagnosis and treatment are essential to patient survival. The purpose of this report is to describe three patients with levonorgestrel implants (Norplant system) who development TTP.
Cases A 24-year-old woman with levonorgestrel implants in place for 7 months was admitted to our hospital for treatment of TTP. Clinical symptomas included easy brusiing, menorrhagia, headaches, and fever; laboratory evaluation revealed thrombocytopenia (18 × 109/L) and micro-angiopathic hemolytic anemia. She was treated with plasmapheresis, and the implants were treated dwith plasmapheresis, and the implants were removed. Through the Freedom of Information Act, we reviewed all adverse events associated with Norplant use reported to the Food and Drug Administration (FDA) as of the end of 1992. Two additional cases were identified.
Conclusions Although a causal relationship between progestogen-only contraceptives and TTP is not established by the data presented, these three cases may represent an increase incidence of TTP in women using levonorgestrel implants. Patients who receive NOrplant should be advised to seek medical attention if symptoms appear. Physicians and other health care providers should be aware of the possible association between use of the Norplant system and TTP and are urged to report similar cases of the FDA.
Address reprint requests to: Margot Kruskall, MD, Division of Laboratory Medicine, Yamins 309, Beth Israel Hospital, 330 Brooklin Avenue, Boston, MA 02215
© 1996 The American College of Obstetricians and Gynecologists